Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 208, NWS Des Moines, IA

July 1, 2006Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2006, 4:09 PM CDT for Pocahontas County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2006, 4:09 PM CDT (21:09 UTC)
Expired
Jul 1, 2006, 4:45 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-648 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:58 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 1, 2:58 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SAT JUL 1 2006

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY ACROSS NORTHWEST IOWA WILL CONTINUE TO
SAG SOUTH THE REMAINDER OF THE AFTERNOON BEFORE STALLING OVER
CENTRAL IOWA THIS EVENING. WEAK CONVECTION HAS BEEN ONGOING THIS
MORNING NEAR THE HIGHWAY 20 CORRIDOR WITHIN ZONE OF STRONG
ISENTROPIC LIFT ALONG THE 315K SFC AND 850 MB CONVERGENCE. DESPITE
THE FRONT BECOMING DIFFUSE BY THIS EVENING...SPEED MAX MOVING ACROSS
SOUTH DAKOTA COUPLED WITH INCREASING CONVERGENCE SHOULD ENHANCE
ACTIVITY CURRENTLY ONGOING OVER NORTHEAST NEBRASKA AND FOCUS ALONG
THE BOUNDARY. GIVEN THE DEPTH OF THE WARM LAYER TONIGHT AND LACK OF
STRONG EFFECTIVE SHEAR...IT WILL BE DIFFICULT TO MAINTAIN A SEVERE
HAIL THREAT FOR AN EXTENDED TIME TONIGHT. CONVECTIVE DOWNBURST
POTENTIAL APPEARS TO BE THE GREATER THREAT GIVEN STEEP LAPSE RATES
THOUGH DOWNDRAFT CAPES BELOW 750 J/KG ARE NOT REAL FAVORABLE. A MORE
VIGOROUS SHORT WAVE ARRIVES SUNDAY NIGHT AND EARLY MONDAY AND ALONG
WITH THE INFLUENCE OF THE RIGHT ENTRANCE WILL PROMOTE ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY OVER THE SOUTHERN HALF
OF THE AREA AND HAVE UPPED POPS TO LIKELY OVER THIS REGION. FARTHER
NORTH...DESPITE DRY MID LEVEL AIR PUNCHING IN FROM THE NORTH...A
LACK OF A DRY PUSH AT THE SFC WILL LEAVE DEWPOINTS IN THE 60S NORTH
OF THE BOUNDARY AND THIS ALONG WITH TEMPERATURES IN THE MID TO UPPER
80S WILL CREATE AN UNCAPPED SITUATION. A FEW SCATTERED STORMS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE ON
MONDAY. HAVE TEMPERED HIGHS BACK TO LOWER TO MID 80S BASED ON
EXPECTED CLOUD COVER AND CONVECTION AND MAY TO SCALE BACK FURTHER
WITH FUTURE ISSUANCES.

THE RIDGE AXIS PRESSES INTO THE AREA BEGINNING ON TUESDAY WITH DRIER
AIR FILTERING INTO THE STATE FOR THE MID TO END PORTION OF THE WEEK.
HAVE INCREASED THE DIURNAL RANGES DURING THE PERIOD BY COOLING
OVERNIGHT LOWS INTO THE MID 50S TO LOWER 60S WITH HIGHS IN THE 80S.
THE UPPER LEVEL RIDGE AMPLIFIES WITH HEIGHTS INCREASING OVER IOWA.
DESPITE THIS...FLOW FROM THE SFC HIGH TO THE EAST WILL PREVENT A BIG
WARM UP DURING THE PERIOD. NO PRECIPITATION IS FORECAST THROUGH THE
EXTENDED WITH THE REGION REMAINING INFLUENCED BY THE HIGH PRESSURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 1, 3:22 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT JUL 1 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
322 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVER THE NORTH THIRD
OF IOWA THROUGH THE EARLY EVENING...AND DROP SOUTH DURING THE NIGHT.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN THE HIGHWAY 20
AND HIGHWAY 34 CORRIDORS. SOME SEVERE STORMS ARE POSSIBLE THIS
EVENING...WITH THE MAIN THREATS OF WIND GUSTS AROUND 60 MPH AND
MARGINALLY SEVERE HAIL.  OVERNIGHT THE MAIN THREAT WILL LIKELY SHIFT
TO HEAVY RAINFALL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND
MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE
HAIL AND DAMAGING WIND ARE THE MAIN THREATS. LOCATIONS SOUTH OF
HIGHWAY 30 WILL BE THE MOST FAVORED FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 7 PM THROUGH
MIDNIGHT...AND AGAIN SUNDAY AND MONDAY...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING HOURS.

MS JUL 06

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:31 PM CDTSevere Thunderstorm WarningDMXKossuth44 min
Jul 1, 4:38 PM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 1, 4:55 PM CDTSevere Thunderstorm WarningDMXHancock50 min
Jul 1, 5:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jul 1, 5:25 PM CDTSevere Thunderstorm WarningDMXHancock26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.